FDA Issues Multiple Restrictions on Codeine, Tramadol Use
The Food and Drug Administration (FDA) is restricting the use of codeine and tramadol medicines in children. This new action further limits the use of these medications beyond the 2013 restriction of codeine use in children <18 years to treat pain after surgery to remove the tonsils and/or adenoids. In addition, the Agency is recommending against the use of codeine and tramadol medicines in breastfeeding mothers due to possible harm to their infants.
The following changes will be made to the drug labeling for these medications as a result of this FDA action:
- A Contraindication will be added alerting prescribers that codeine should not be used to treat pain or cough and tramadol should not be used to treat pain in children <12 years of age
- A new Contraindication will be added to tramadol labeling warning against its use in children <18 years to treat pain after surgery to remove the tonsils and/or adenoids
- A new Warning will be added to codeine and tramadol products recommending against use in adolescents 12–18 years old who are obese or have conditions such as obstructive sleep apnea or severe lung disease
- A strengthened Warning will be added indicating that breastfeeding is not recommended when taking codeine or tramadol due to the risk of serious adverse reactions in breastfed infants
The FDA is reminding healthcare professionals that tramadol and single-ingredient codeine medications are only FDA-approved for adult use. For children <12 years of age and in adolescents <18 years old (especially those with certain genetic factors, obesity, or obstructive sleep apnea and other breathing problems), clinicians should recommend over-the-counter (OTC) or other FDA-approved medications for cough and pain management. If a codeine-or tramadol-containing product is determined to be appropriate for an adolescent patient, clinicians should provide counseling on how to recognize the signs of opioid toxicity.
Since 2013, the FDA has issued several alerts regarding safety issues with the use of codeine and tramadol in children. A search of the FDA Adverse Event Reporting System (FAERS) database from January 1969 to May 2015 identified 64 worldwide cases of respiratory depression, including 24 deaths, with codeine-containing medications in children <18 years old. A similar search for tramadol identified nine cases worldwide of respiratory depression in children <18 years of age, including three deaths; respiratory depression typically occurred within the first 24 hours of drug administration.
Regarding codeine use during breastfeeding, a literature search revealed numerous cases of respiratory depression and sedation, including one infant death, especially in mothers who have the CYP2D6 ultra-rapid metabolizer genotype. A review of tramadol use during breastfeeding did not reveal any cases of adverse events, however, tramadol and its active form are present in breast milk. According to Drugs in Pregnancy and Lactation, the mean absolute bioavailability of a 100mg dose of tramadol is 75%; the effect of this exposure on a nursing infant is unknown.
"We understand that there are limited options when it comes to treating pain or cough in children, and that these changes may raise some questions for health care providers and parents. However, please know that our decision today was made based on the latest evidence and with this goal in mind: keeping our kids safe," said Douglas Throckmorton, MD, deputy center director for regulatory programs, Center for Drug Evaluation and Research.
The FDA will continue to monitor this safety issue and is considering an FDA Advisory Committee meeting to discuss the role of prescription opioid cough-and-cold medicines in children. In addition, the Agency is considering more regulation surrounding OTC codeine products that are available in some states.
For more information visit FDA.gov.